MAUDE Adverse Event Report: NUVASIVE, INCORPORATED ARCHON ANTERIOR CERVICAL PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY

NUVASIVE, INCORPORATED ARCHON ANTERIOR CERVICAL PLATE SYSTEM; APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Model Number 8780213
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Laceration(s) (1946)
Date of Event 04/12/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
No product malfunction suggested and no device was returned.Provide radiographs confirmed the arterial damage.Review of the reported event identified an inadvertent screw misplacement that lacerated the patient artery requiring medical intervention including four units of blood and being said by the surgeon to result in the patients death.No additional investigation required.Label review ".Potential adverse events and complications.As with any major surgical procedures, there are risks involved in orthopedic surgery.Infrequent operative and postoperative complications known to occur include.Damage to blood vessels.Rarely, some complications may be fatal." ".Potential risks identified with the use of this system, which may require additional surgery, include.Neurological, vascular or visceral injury.Death." ".Warnings, cautions and precautions.The implantation of spinal systems should be performed only by experienced spinal surgeons with specific training in the use of this spinal system because this is a technically demanding procedure presenting a risk of serious injury to the patient." ".The nuvasive archon anterior cervical plate system is available in a variety of sizes to insure proper sizing of implanted components.Correct selection of the implant is extremely important.Proper selection can minimize risks." ".Care should be used during surgical procedures to prevent damage to the device(s) and injury to the patient." device left in-situ.
 
Event or Problem Description
A patient underwent a cervical procedure on c3/c5.Post screw insertion, the surgeon observed significant bleeding from one of the screw holes.He removed all implants to gain control of the bleeding.It was estimated a possible 4 units of blood were given in the case with more being provided post op.The bleeding was the result of a vertebral artery injury.Once in control of the bleeding the implants were reinstalled and the surgery was completed.On (b)(6) 2021, we were notified the patient had passed away.

Brand Name
ARCHON ANTERIOR CERVICAL PLATE SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERVERTEBRAL BODY
Manufacturer (Section D)
NUVASIVE, INCORPORATED
7475 lusk boulevard
san diego CA 92121
MDR Report Key11776219
Report Number2031966-2021-00063
Device Sequence Number19617490
Product Code KWQ
UDI-Device Identifier00887517199850
UDI-Public887517199850
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K131025
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number8780213
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/18/2021
Initial Report FDA Received Date05/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age77 YR